Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Springfield, MO

April 15, 2023Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 15, 2023, 5:46 PM CDT for Maries County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2023, 5:46 PM CDT (22:46 UTC)
Expired
Apr 15, 2023, 9:45 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Maries County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS53 KSGF 152246
FFWSGF
MOC125-160245-
/O.NEW.KSGF.FF.W.0010.230415T2246Z-230416T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
546 PM CDT Sat Apr 15 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Maries County in central Missouri...

* Until 945 PM CDT.

* At 546 PM CDT, Emergency management reported that heavy rain from 
  thunderstorms across the warned area was producing flooding. 
  Between 1 and 2.5 inches of rain have fallen. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Belle, Vienna and Brinktown.

This includes the following low water crossings...
  Dry Fork at County Road 407, Maries River at County Road 211 and 
  Maries River at County Road 621.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3822 9164 3802 9217 3802 9218 3810 9218
      3829 9205 3829 9164

FLASH FLOOD...OBSERVED

$$

EW
1 follow-up statement
737 
WGUS73 KSGF 160240
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
940 PM CDT Sat Apr 15 2023

MOC125-160250-
/O.EXP.KSGF.FF.W.0010.000000T0000Z-230416T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-
940 PM CDT Sat Apr 15 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR 
CENTRAL MARIES COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and a Flood 
Advisory remains in effect.

LAT...LON 3822 9164 3802 9217 3802 9218 3810 9218
      3829 9205 3829 9164

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 2:32 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 15, 2:32 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
232 PM CDT Sat Apr 15 2023

Key Messages:

1. Severe storms this afternoon into the early evening.

2. Elevated to significant fire weather conditions on Sunday.
Additional elevated fire weather conditions Monday and Tuesday.

3. Cool, dry and windy conditions Sunday with elevated to
significant fire danger, especially west of Springfield.
Additional elevated to significant fire danger on Monday, with
elevated fire weather conditions on Tuesday.

4. Slight Risk for severe storms next Thursday.

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Apr 15 2023

Severe storms have developed in western Missouri this afternoon
within the past hour, with hail up to golf ball size so far.
Temperatures have risen into the mid 70s to low 80s with dew
points in the upper 50s to low 60s. Surface based CAPE values were
in the 2000-3000 j/kg range. Not much low level rotation, but
getting some mid level rotation with the current supercells on
radar. A severe thunderstorm watch is in effect for all but
Bourbon and Crawford county KS until 7 pm.

Overall coverage is expected to increase over the next couple of
hours as the remaining inhibition weakens with time. Supercells
are still expected for the first several hours, but should start
to merge into a QLCS as we head into the late afternoon and early
evening. Initially, a large hail risk up to baseballs with the
supercells and will transition to a hail and wind risk as we start
merging into a QLCS. Most of the severe weather potential should
be east of the area by 8 to 9 pm.

Winds behind the front will become west to northwest this evening
and will remain gusty through the night.

Colder and drier air will move in behind the front tonight and
temperatures are expected to drop into the mid to upper 30s. We
are not expecting any frost with winds remaining gusty and cloud
cover continuing.

A few showers will remain possible over central MO tonight as the
upper level wave begins to push through.

Elevated to significant fire weather conditions are expected on
Sunday afternoon as the air mass becomes very dry behind the upper
trough. Gusty winds are expected during the day and relative
humidity values are expected to dip into the 20s and 30s. Much
cooler temperatures are expected on Sunday with highs only in the
mid 50s east to low 60s west.

.LONG TERM...(Sunday Night through Saturday)
Issued at 230 PM CDT Sat Apr 15 2023

Gusty winds and low afternoon humidity values are expected to
continue into Monday which will lead to another day with
significant fire weather conditions. Temperatures are expected to
warm back up into the upper 60s to low 70s as the upper pattern
begins to transition to more zonal flow and low level southerly
flow. By Monday night, we start to see a low level jet developing
into our western CWA along with some shortwave energy moving into
the central and southern plains. Can't rule out some shower
activity developing as early as Monday night.

Low level moisture starts increasing on Tuesday along with some
instability as afternoon temperatures rise into the mid to upper
70s.  Scattered convection will be possible on Tuesday.

Surface low pressure will strengthen over the plains on Wednesday
with some shortwave energy moving in from the southwest. Will
continue convection chances over the area. This main surface front
will push through on Thursday. While the best synoptic scale lift
looks to be north of the area, instability does increase ahead of
the cold front and we could see some strong to severe weather
potential with the cold front. The main upper wave will still be
west of the area and could bring additional showers/thunderstorms
to the area on Friday, however there are still some fairly big
model differences with this and pops on Friday will be on the
lower side at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Apr 15 2023

For the 18z TAFS, some radar echoes starting to develop out west
in the better CAPE and CU field. Should see convective initiation
within the next hour or 2 and then spreading east across the
remainder of the CWA through around 00z-01z. Have used a VCTS
wording in JLN as they will be right on the edge of convective
inititation, but will mainly be affecting the SGF/BBG locations
between 19z-22z. Will likely see some IFR conditions with the
convection and then again behind the front with a stratus deck.
Winds will become westerly to northwesterly behind the front and
remain gusty through the remainder of the period with some gusts
up to 25 kts possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 15, 3:05 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
305 PM CDT Sat Apr 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
305 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Severe thunderstorms will continue to develop this afternoon.
  Supercells with large hail to the size of baseballs will be
  possible initially through the mid to late afternoon. As the
  storms develop into more of a line, the storm mode will
  transition to more of a wind risk with wind gusts in excess of
  60 mph possible. The transition to more of a linear structure
  should take place generally along and east of US 65. An isolated
  tornado will be possible, mainly after the transition to a line.
  The severe thunderstorm risk should end from west to east during
  the late afternoon to early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Elevated to significant fire danger will develop across
  portions of the area on Sunday, with elevated fire weather
  conditions lingering into Monday and Tuesday. Wind gusts on
  Sunday could reach up to 45 mph.

  There is low potential for a few thunderstorms from Monday
  night into Tuesday morning and again on Wednesday. There is then
  increasing potential for thunderstorms from Wednesday night
  into Thursday with another approaching storm system. There is a
  limited risk for severe storms next Thursday across portions of
  the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this afternoon for areas
  east of highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 15, 5:03 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     3 NNW VICHY             38.15N 91.79W
04/15/2023                   MARIES             MO   STORM CHASER

            MOBILE HOME DAMAGE, MOBILE HOME OFF
            FOUNDATION, BARN ROOF RIPPED OFF, TREES
            LAYING TO WEST, DEBRIS IN ROADWAYS.

&&

RN
Local storm report, Apr 15, 5:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     1 S VICHY               38.09N 91.76W
04/15/2023                   MARIES             MO   PUBLIC

            REPORT FROM MPING, 3-INCH TREE LIMBS BROKEN,
            POWER POLES BROKEN.

&&

RN
Local storm report, Apr 15, 5:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 NNW WILLOW SPRINGS    37.03N 91.98W
04/15/2023  U0.75 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING, DIME, 0.75 IN.

&&

RN
Local storm report, Apr 15, 5:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 N VANZANT             36.98N 92.30W
04/15/2023  E1.00 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

RN
Local storm report, Apr 15, 5:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     3 N VICHY               38.15N 91.76W
04/15/2023                   MARIES             MO   PUBLIC

            REPORT FROM MPING, TREES UPROOTED OR
            SNAPPED;,ROOF BLOWN OFF.

&&

RN
Local storm report, Apr 15, 5:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 NNW WILLOW SPRINGS    37.03N 91.98W
04/15/2023  U0.75 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING, DIME 0.75 IN.

&&

RN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:10 AM CDTSpecial Weather StatementSGFBenton50 min
Apr 15, 6:45 AM CDTSpecial Weather StatementSGFBenton, Morgan45 min
Apr 15, 7:09 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan28 min
Apr 15, 7:33 AM CDTSpecial Weather StatementSGFLaclede27 min
Apr 15, 8:27 AM CDTSpecial Weather StatementSGFTexas33 min
Apr 15, 12:42 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper63 min
Apr 15, 1:31 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade59 min
Apr 15, 1:33 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair57 min
Apr 15, 2:17 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCedar, Dade, Dallas, Polk58 min
Apr 15, 2:23 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Dallas, Hickory, Laclede, Polk67 min
Apr 15, 2:33 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Hickory, Morgan, St. Clair30 min
Apr 15, 2:46 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Apr 15, 3:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
Apr 15, 3:13 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Laclede, Miller, Polk62 min
Apr 15, 3:18 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Stone42 min
Apr 15, 3:21 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Laclede, Miller39 min
Apr 15, 3:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk38 min
Apr 15, 3:28 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence47 min
Apr 15, 3:37 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Miller, Pulaski42 min
Apr 15, 3:53 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney52 min
Apr 15, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFLaclede, Maries, Phelps, Pulaski61 min
Apr 15, 4:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Stone, Taney, Webster43 min
Apr 15, 4:10 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster, Wright50 min
Apr 15, 4:12 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Laclede, Miller, Polk and 1 more6 hr
Apr 15, 4:13 PM CDTSevere Thunderstorm WarningSGFTaney47 min
Apr 15, 4:18 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney42 min
Apr 15, 4:27 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 15, 4:32 PM CDTTornado WarningSGFMaries, Phelps43 min
Apr 15, 4:48 PM CDTTornado WarningSGFDouglas, Ozark27 min
Apr 15, 4:50 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark40 min
Apr 15, 4:54 PM CDTAreal Flood AdvisorySGFMaries, Miller, Pulaski6 hr
Apr 15, 4:54 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Webster, Wright51 min
Apr 15, 5:12 PM CDTTornado WarningSGFDouglas, Howell, Texas13 min
Apr 15, 5:19 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Shannon, Texas56 min
Apr 15, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFHowell, Oregon, Shannon, Texas45 min
Apr 15, 5:41 PM CDTTornado WarningSGFShannon, Texas34 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.